Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 42, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 1:56 PM CDT for Forest County, Oneida County, Wisconsin. It was in force for 79 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 1:56 PM CDT (18:56 UTC)
- Expired
- Jul 16, 1997, 3:15 PM CDT
- In force
- 79 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Forest County, WI, Oneida County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:00 PM CDT | Hail 1.5 | Lake Tomahawk, WI | |
| Jul 16, 2:15 PM CDT | Hail 1 | Rhinelander, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 161858 RRA SVRGRB WIC041-085-162015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 156 PM CDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN AND CENTRAL FOREST COUNTY - NORTHEASTERN WISCONSIN EASTERN AND CENTRAL ONEIDA COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 315 PM CDT * SOME LOCATIONS AFFECTED RHINELANDER HILES CRANDON MOLE LAKE * AT 155 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 NORTHEAST OF RHINELANDER...AND NEAR HAZELHURST AND LAKE TOMAHAWK. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH. * THE STORMS WILL BE NEAR RHINELANDER BY 220 PM...AND CRANDON BY 245 PM. THES:E ARE DANGEROUS STORMS WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. JKL/EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:57 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 16, 10:57 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1055 AM CDT WED JUL 16 1997 TSTMS CONT TO FIRE ALONG DEVELOPING QUASI-STNRY FNT DRAPED ACROSS NRN WI LATE THIS MORNING. DEW PTS OF 70+ WERE POOLING ALONG THE FNT WITH MORE WARM AND MOIST AIR ON THE WAY. 12Z GRB SNDNG PROVIDE A CAPE OF 3000 J/KG AND A LI OF -7. MODIFYING THIS SNDNG USING A 90 TEMP AND 70 DEW PTS SENDS THE CAPE TO ALMOST 4100 J/KG AND LI'S DOWN TO -9. EXPECT TSTMS TO CONT THRU THE AFTERNOON ACROSS NRN WI WITH GUSTY WNDS...SMALL HAIL AND BRIEF HVY RAINFALL. ALSO DROPPED MAX TEMPS DOWN A BIT CONSIDERING PCPN AND MORE CLDS THAN ORIGINALLY ANTICIPATED. SPC HAS PLACED THE WRN SECTIONS OF WI UNDER A MDT RISK OF SVR XFOR LTR TNGT WITH A SLGT RISK FOR THE REMAINDER OF THE STATE. WL EVALUATE COMPLETE 12Z PACKAGE AND UPDATE MORE ON THIS IN THE AFTERNOON DISC. KALLAS
In the hours before
Special weather statement, Jul 16, 11:55 AM CDT, 2 hours 1 minute before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1155 AM CDT WED JUL 16 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN AND NORTHEASTERN WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT. FORECAST: SCATTERED THUNDERSTORMS WILL MOVE THROUGH AREAS NEAR THE UPPER MICHIGAN BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE SHOULD REMAIN DRY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA OVERNIGHT. THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL WILL ALSO BE POSSIBLE. DISCUSSION: A STRONG WESTERLY FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO BRING UPPER LEVEL DISTURBANCES ACROSS THE UPPER GREAT LAKES REGION THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY REMAINS DRAPED ACROSS EXTREME NORTHERN WISCONSIN THIS AFTERNOON AND WILL INTERACT WITH VERY UNSTABLE AIR TO INDUCE STRONG THUNDERSTORM DEVELOPMENT. THE THREAT OF THUNDERSTORMS ARE EXPECTED TO ENCOMPASS CENTRAL AND EAST-CENTRAL WISCONSIN BY TONIGHT AS MORE THUNDERSTORMS DEVELOP ACROSS THE NORTHERN PLAINS AND MOVE TO THE EAST-SOUTHEAST. SPOTTER ACTION: SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHERN WISCONSIN TODAY OR TONIGHT...AND ACROSS THE ENTIRE AREA TONIGHT. UPDATED WEATHER INFORMATION IS AVAILABLE IN THE SHORT-TERM FORECAST. KALLAS
Special weather statement, Jul 16, 11:58 AM CDT, 1 hour 58 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1155 AM CDT WED JUL 16 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN AND NORTHEASTERN WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT. FORECAST: SCATTERED THUNDERSTORMS WILL MOVE THROUGH AREAS NEAR THE UPPER MICHIGAN BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE SHOULD REMAIN DRY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA OVERNIGHT. THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL WILL ALSO BE POSSIBLE. DISCUSSION: A STRONG WESTERLY FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO BRING UPPER LEVEL DISTURBANCES ACROSS THE UPPER GREAT LAKES REGION THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY REMAINS DRAPED ACROSS EXTREME NORTHERN WISCONSIN THIS AFTERNOON AND WILL INTERACT WITH VERY UNSTABLE AIR TO INDUCE STRONG THUNDERSTORM DEVELOPMENT. THE THREAT OF THUNDERSTORMS ARE EXPECTED TO ENCOMPASS CENTRAL AND EAST-CENTRAL WISCONSIN BY TONIGHT AS MORE THUNDERSTORMS DEVELOP ACROSS THE NORTHERN PLAINS AND MOVE TO THE EAST-SOUTHEAST. SPOTTER ACTIO&N: SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHERN WISCONSIN TODAY OR TONIGHT...AND ACROSS THE ENTIRE AREA TONIGHT. UPDATED WEATHER INFORMATION IS AVAILABLE IN THE SHORT-TERM FORECAST. KALLAS
Local storm report, Jul 16, 1:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM LAC DU FLAMBEAU WI 1.75 INCH HAIL
07/16/97 VILAS
JKLLocal storm report, Jul 16, 1:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM LAC DU FLAMBEAU WI 1.75 INCH HAIL
07/16/97 VILAS
JKLLocal storm report, Jul 16, 1:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM LAC DU FLAMBEAU WI WIND DAMAGE
07/16/97 VILAS TWO CAMPER TRAILERS BLOWN
OVER IN THUNDERSTORM WIND.
TREES DOWN IN TOWN.
0120 PM ST GERMAIN WI .88 INCH HAIL
07/16/97 ONEIDA
0130 PM 1 N MINOCQUA WI 2.75 INCH HAIL
07/16/97 ONEIDA
JKLLocal storm report, Jul 16, 1:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM LAC DU FLAMBEAU WI WIND DAMAGE
07/16/97 VILAS TWO CAMPER TRAILERS BLOWN
OVER IN THUNDERSTORM WIND.
TREES DOWN IN TOWN.
0120 PM ST GERMAIN WI .88 INCH HAIL
07/16/97 ONEIDA
0130 PM 1 N MINOCQUA WI 2.75 INCH HAIL
07/16/97 ONEIDA
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:49 AM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 61 min |
| Jul 16, 12:30 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 75 min |
| Jul 16, 1:05 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| Jul 16, 2:08 PM CDT | Tornado Warning | GRB | Oneida | 47 min |
| Jul 16, 2:20 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 80 min |
| Jul 16, 2:31 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 74 min |
| Jul 16, 3:10 PM CDT | Tornado Warning | GRB | Lincoln | 35 min |
| Jul 16, 3:15 PM CDT | Tornado Warning | GRB | Langlade | 35 min |
| Jul 16, 3:29 PM CDT | Tornado Warning | GRB | Marathon | 46 min |
| Jul 16, 3:43 PM CDT | Severe Thunderstorm Warning | GRB | Menominee | 47 min |
| Jul 16, 3:52 PM CDT | Tornado Warning | GRB | Shawano | 48 min |
| Jul 16, 3:59 PM CDT | Tornado Warning | GRB | Menominee | 36 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 79 min |
| Jul 16, 4:14 PM CDT | Tornado Warning | GRB | Marathon | 36 min |
| Jul 16, 4:37 PM CDT | Tornado Warning | GRB | Portage, Waupaca | 48 min |
| Jul 16, 4:40 PM CDT | Tornado Warning | GRB | Shawano | 35 min |
| Jul 16, 4:50 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| Jul 16, 4:56 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 79 min |
| Jul 16, 5:06 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 79 min |
| Jul 16, 5:25 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 65 min |
| Jul 16, 5:39 PM CDT | Tornado Warning | GRB | Waushara | 36 min |
| Jul 16, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 80 min |
| Jul 16, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.